Data from a new study on cholesterol-fighting drugs suggest that side effects of statins, a class of medications that includes popular medications like Crestor, Lipitor and Zocor, could increase the risk of muscle damage.
The study, published in the July 7 issue of the Canadian Medical Association Journal, found that 10% to 15% of people taking statin-based medications began experiencing at least minor muscle aches and weakness. Biopsies of some of those patients revealed damage to muscle fibers that could continue even after they stopped taking the medications. They also found that in some cases, the muscle damage from statins was not detectable by a commonly-used blood test.
Statins are the best-selling drugs in the United States, with $14.5 billion in combined sales in 2008. They use the liver to block the body’s creation of cholesterol, which is a key contributor to coronary artery disease. Statin is used in a number of popular cholesterol controlling drugs, including Crestor, Lipitor, Zocor, Mevacor, Lescol and Pravachol.
In most cases, patients complaining of muscle pain and weakness can be given a simple blood test to check for statin muscle damage. The test looks for an enzyme known as creatin phosphokinase (CPK), which leaks from damaged muscles. However, the new study suggests the test may not be as accurate as originally believed.
Researchers took leg muscle biopsies of 83 patients, 44 of whom had serious and persistent muscle pain, known as myopathy. The biopsies found 25 with muscle damage, but only one had elevated levels of CPK in the blood.
The study sample was too small to determine the rate of serious muscle pain in relation to statins, researchers said, and they do not think it affects a large number of users. The researchers state that anyone not experiencing muscle aches and pains were likely unaffected.
Statins have been linked to muscle damage before. Studies have found that about 1 in 10,000 statin users develop a sometimes-fatal muscle condition known as rhabdomyolysis. The rare condition causes skeletal muscle damage and releases myoglobin into the bloodstream. The myoglobin can cause severe kidney failure or death.
In 2002 and 2008, the FDA issued warnings about the increased risk of rhabdomylosis when statins are used in combination with heart medication containing amiodarone. In 2001, the statin-based drug Baycol was removed from the market due to its links with rhabdomyolysis.